Nucynta Overdose

Nucynta Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Nucynta is a brand name of the analgesic opioid tapentadol. Nucynta is prescribed to treat moderate to severe pain following injury and for the management of chronic pain. To reach maximum effectiveness, Nucynta should be administered at the first sign of pain. Nucynta is commonly recommended to treat diabetic neuropathy.

Nucynta can be highly addictive and carries a risk of fatal overdose. It should not be taken along with other central nervous system depressants, including alcohol, benzodiazepines, antipsychotics, general anesthetics, tranquilizers, anxiolytics, muscle relaxants, non-benzodiazepine sedative/hypnotics, or other opioids.

Serotonergic drugs intended to treat depression should also be avoided. These include selective serotonin reuptake inhibitors (SSRIs) and tricyclics. MAO inhibitors should be avoided due to the risk of serotonin overload and respiratory depression.

Nucynta has a unique pharmacology that sets it apart from most other opioids. Nucynta activates opioid receptors and inhibits the reuptake of the neurotransmitter norepinephrine. By inhibiting the reuptake of norepinephrine, it increases its activity in the brain. Nucynta is similar in this way to tramadol, the difference being that tramadol inhibits the reuptake of serotonin instead of norepinephrine.

Nucynta comes in the form of an oral solution. The patient can experience pain relief approximately 30 minutes following the time of administration. Nucynta has a duration of action of four to six hours. Nucynta is comparable in strength to oxycodone but has significantly fewer side effects.

Nucynta Overdose
The primary symptoms of Nucynta overdose to watch for are severe respiratory depression, pinpoint pupils, and significantly decreased level of consciousness. Respiratory depression is caused by Nucynta’s depressant effects on the central nervous system. Nucynta inhibits the brainstem’s control of autonomic respiration. Under normal circumstances, the brainstem analyzes carbon dioxide levels in the blood. When carbon dioxide levels are too high, the brainstem triggers the lungs to breathe. This process is disrupted in the event of Nucynta overdose, leading to hypoxia and carbon dioxide toxicity.
A clinically significant decreased level of consciousness is defined as somnolence progressing to stupor or coma. The patient may deteriorate rapidly from responding to questions in full sentences to being entirely unaware of their surroundings.

Maximally constricted pupils are a trademark sign in nearly all opioid overdose cases. Pupils will refuse to dilate even to dramatic changes in light. In the later stages of overdose, oxygen deprivation will cause the pupils to fully dilate if left untreated.

Other signs of Nucynta overdose include cold and clammy skin, pulmonary edema, skeletal muscle flaccidity, hypotension, bradycardia (slow heart rate), atypical snoring, and partial or complete airway obstruction.

Nucynta is administered via oral solution. Initial doses of Nucynta range between 50 mg (2.5 mL) and 100 mg (5 mL). Additional doses can be given every four to six hours as needed for pain. The exception to this is that on the first day of dosing, the second dose may be administered after one hour if the patient does not experience adequate pain relief. The maximum daily dose for the initial day of treatment is 700 mg and 600 mg on all days thereafter.
In the event of an overdose, the primary concern is to secure the patient’s airway and ensure adequate ventilation. An endotracheal tube may need to be inserted to prevent the airway from becoming obstructed. An endotracheal tube is only inserted in fully unconscious patients. Oxygen therapy and vasopressors may be used to address pulmonary edema and circulatory depression. Cardiopulmonary resuscitation and shock treatment may be necessary in the event of heart arrhythmias and cardiac arrest.
An opioid antagonist such as naloxone may need to be administered if clinically significant respiratory depression is present. If clinically significant respiratory depression is not present, treatment with naloxone can cause the patient’s condition to deteriorate further. Naloxone rapidly negates the effects of opioids like Nucynta when administered intravenously.

Multiple doses of naloxone may be necessary in cases of severe overdose. Intervals of two to three minutes should be allowed between doses. The patient will need to be closely monitored for the return of clinically significant respiratory depression due to naloxone’s relatively short duration of action. The use of naloxone can precipitate the onset of severe opioid withdrawals.

If you or someone you love is struggling with opioid misuse, The Recovery Village is available to answer any questions you may have. Visit us online at www.TheRecoveryVillage.com or call our toll-free hotline at any time, day or night, at 855-548-9825 to learn more about recovery options in your area. The road to recovery isn’t always easy, but the team at The Recovery Village promises to be with you every step of the way.

Have more questions about Nucynta abuse?
Nucynta Overdose
How Would You Rate This Page?